Iowa, 2021Damaging Winds in Iowa, September 20, 2021
September 20, 2021 · NWS ARX · 3 events in 3 counties and zones
A line of thunderstorms moved across northeast Iowa during the afternoon of September 20th as a cold front pushed through the region. Some of these storms produced strong, damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across northeast Iowa during the afternoon of September 20th as a cold front pushed through the region. Some of these storms produced strong, damaging winds. Wind gusts were estimated to be around 65 mph in Charles City (Floyd County) where some tree branches were blown down. Trees were also blown down in Bassett (Chickasaw County) and a 60 mph gust occurred near Guttenberg (Clayton County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 20, 1:35 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 20, 1:35 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT Mon Sep 20 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 235 PM CDT Mon Sep 20 2021
Short term concern will be on strong/severe storm potential
through this evening.
As a mid-level trough continues to advance east from the northern
plains this afternoon and evening, a cold front located just west
of the I-35 corridor as of 18Z will quickly move east with
thunderstorm clusters increasing in the vicinity of the front
through the afternoon.
Although confidence in storms is high, there is still some
uncertainty how widespread the severe weather threat will be.
Confidence is highest that storms will be efficient rain producers
with pwats near 1.8 inches and warm cloud depths nearing 4 km.
HREF max rainfall indicates high end rain potential of 2 to 3
inches, but the overall progressive nature of the system will
limit widespread higher totals. Do not anticipate a flash flood
threat, although localized street flooding could occur with more
intense rain rates.
Widespread cloud cover and modest lapse rates have hindered
destabilization. However, a narrow axis of up to 1000 to 1500 J/kg
MLCAPE is expected just ahead of the front. While sufficient for
convection, the skinny nature of the CAPE profiles could limit
updraft intensity.
There looks to be a small spatial window of overlap between the
stronger wind fields that increase mainly near and behind the
front and instability. 0-3 km bulk shear around 30 to 35 kts is
expected, although a component of the shear vector lies along the
boundary. Slightly more backed low-level flow across north-central
WI ahead of a weak surface low may enhance low-level shear in
this area which will need to be watched, but instability looks to
be a little less than farther south. In general, the shear is
sufficient for some organized storm modes, but overall storm
intensity may be modulated by the relatively weak buoyancy.
All that said, some damaging wind potential exists with stronger
storms, especially with any linear/bowing segments. Hail potential
appears less likely given the CAPE profile, but some hail is
possible, especially with any rotating storms. The relatively weak
lapse rates and orientation of the shear isn't terribly conducive
for QLCS tornadoes, so the tornado risk, while not zero, is low.
Overall, not expecting a significant severe weather episode, but a
few storms could become severe late this afternoon with storms
exiting by mid to late evening.
Behind the front, low clouds will stick around for a good chunk
of the night before clearing out with dry and cooler conditions on
Tuesday as high pressure builds in.
.LONG TERM...(Tuesday night through Monday)
Issued at 235 PM CDT Mon Sep 20 2021
Once today's system moves past the region, it will continue to
amplify forming a closed upper level low over the Ohio River
Valley Wednesday. This low then looks to move slowly to the
north/northeast as another potential closed low moves east across
central Canada. As this second system then moves past the Upper
Midwest, the models to some degree are all suggesting the
equatorward side of the system will pass over the region, but how
strong this will be is much different. Right now, these difference
do not look to have much impact on the sensible weather. Most of
the potential precipitation looks to be over the eastern Great
Lakes into eastern Canada with only a small potential for some
light precipitation along a front that will be coming through
Thursday night into Friday and tied to the passage of the second
upper level low. After a brief period of some weak upper level
ridging or quasi-zonal flow, another system looks to be across
Canada well to the north of the area over the upcoming weekend
with the equatorward extent of the trough just barely reaching
down to the Upper Midwest. Even with another front coming through,
the potential for precipitation looks to be well to the north of
the area closer to the upper level system.
These system will be some seasonably cool air to the area with
high temperatures to close out the work week looking to mainly be
in the 60s before some warming over the weekend. Overnight lows
generally look to be in the 40s except for the typical cool spots
where temperatures will likely dip in the 30s at times.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1214 PM CDT Mon Sep 20 2021
Primary aviation concern is TSRA potential this afternoon/evening.
Southerly winds gusting up to 20-25 kts and a few showers are
possible through mid afternoon with lingering MVFR ceilings at
KLSE expected to rise to VFR. A cold front will approach late
afternoon/evening with a period of TSRA likely. Gusty winds/IFR
conditions may accompany storms. A period of MVFR/IFR ceilings
with NW winds gusting to 25 kts is expected behind the front with
skies gradually clearing overnight/early Tuesday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...04
AVIATION...JM
Hazardous weather outlook, Sep 20, 10:40 AM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1140 AM CDT Mon Sep 20 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1140 AM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A line of storms will move across the area, mainly from mid-
afternoon through the evening. Some of these storms could become
strong to severe, mainly between 3 and 9 PM. Locally heavy rain
looks to be main threat that could produce some street flooding.
Damaging winds could occur with a few of the stronger storms.
While large hail and a tornado could occur, they do not look to be
likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04/JM
In the hours before
Special weather statement, Sep 20, 2:23 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
323 PM CDT Mon Sep 20 2021
MNZ086-094-202100-
Dodge MN-Mower MN-
323 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northern Mower and
southwestern Dodge Counties through 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayward, or 8 miles east of Albert Lea, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Austin around 340 PM CDT.
Brownsdale around 345 PM CDT.
Hayfield around 355 PM CDT.
Other locations impacted by this storm include Oslo, and Sargeant.
This includes Interstate 90 in Minnesota between mile markers 175 and
199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota.
&&
LAT...LON 4389 9305 4400 9289 4372 9255 4355 9305
TIME...MOT...LOC 2023Z 230DEG 40KT 4364 9320
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SkowSpecial weather statement, Sep 20, 3:06 PM CST, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
406 PM CDT Mon Sep 20 2021
IAZ018-202130-
Floyd IA-
406 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of Floyd County through
430 PM CDT...
At 405 PM CDT, automated weather observations reported a strong
thunderstorm near Rockwell, or 13 miles north of Hampton, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated weather station.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charles City, Rockford, Rudd, Floyd, Marble Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Iowa.
&&
LAT...LON 4311 9302 4321 9287 4321 9285 4298 9255
4297 9256 4290 9268 4291 9302
TIME...MOT...LOC 2105Z 230DEG 41KT 4293 9310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Sep 20, 3:10 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG MANTORVILLE 44.07N 92.76W
09/20/2021 DODGE MN LAW ENFORCEMENT
REPORT OF A TREE DOWN.
0405 PM TSTM WND DMG DODGE CENTER 44.03N 92.85W
09/20/2021 DODGE MN LAW ENFORCEMENT
REPORT OF A TREE DOWN.
&&Local storm report, Sep 20, 3:29 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 SSW ROCHESTER 44.00N 92.48W
09/20/2021 E0.88 INCH OLMSTED MN BROADCAST MEDIA
DIME TO NICKEL HAIL REPORTED.
&&Local storm report, Sep 20, 3:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
431 PM CDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 NNW ROCHESTER 44.02N 92.48W
09/20/2021 E0.25 INCH OLMSTED MN PUBLIC
&&Thunderstorm Wind, Floyd
- When
- September 20, 3:31 PM CST
- Where
- Floyd County, 1.22 mi SW of Waller
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.070, -92.670
Wind gusts estimated to be 60 to 65 mph occurred in Charles City. Some tree branches, up to 6 inches in diameter, were blown down.
Thunderstorm Wind, Chickasaw
- When
- September 20, 3:41 PM CST
- Where
- Chickasaw County, 0.86 mi SE of Bassett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.520
Trees were blown down in Bassett.
Thunderstorm Wind, Clayton
- When
- September 20, 5:47 PM CST
- Where
- Clayton County, 0.86 mi NW of Guttenberg Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.830, -91.110
A 60 mph wind gust was measured by a private weather station north of Guttenberg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 20, 20211 death · 1 event
- Tornado and Damaging Winds in Wisconsin, September 20, 20211 injured · $469,000 · EF1 · 9 events
- Tornado and Hail in Minnesota, September 20, 2021$154,000 · EF0 · 7 events
- Damaging Winds in South Carolina, September 20, 2021$105,000 · 4 events
- Wildfire in Oklahoma, September 20, 2021$100,000 · 1 event
- Flash Flooding in Georgia, September 20, 2021$60,000 · 6 events
- Hail and Damaging Winds in Missouri, September 20, 2021$14,000 · 52 kt wind · 11 events
- Flash Flooding and Flood in Tennessee, September 20, 2021$10,000 · 13 events
- Damaging Winds in Missouri, September 20, 2021$15,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 20217 events
- Flash Flooding and Damaging Winds in Wisconsin, September 20, 202152 kt wind · 7 events
- Hail in Kansas, September 20, 20211.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983971, 983972, 983973.